Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 41, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Dec 7, 2008, 12:31 PM CST for 4 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 7, 2008, 12:31 PM CST (18:31 UTC)
- Expired
- Dec 7, 2008, 6:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Amarillo, TX
Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 6.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3727 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KAMA 071831 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1231 PM CST SUN DEC 7 2008 ...RED FLAG WARNING THIS AFTERNOON FOR SOUTHWESTERN PORTIONS OF THE TEXAS PANHANDLE... .BREEZY SOUTHWEST WINDS AHEAD OF A TROUGH WILL ALLOW TEMPERATURES TO WARM TO WELL ABOVE NORMAL...COMBINED WITH THE DRY AIR IN PLACE WILL CAUSE CRITICAL FIRE WEATHER CONDITIONS. TXZ011-012-016-017-080000- /O.NEW.KAMA.FW.W.0041.081207T1831Z-081208T0000Z/ OLDHAM-POTTER-DEAF SMITH-RANDALL- 1231 PM CST SUN DEC 7 2008 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG WARNING FOR THE SOUTHWESTERN TEXAS PANHANDLE...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. DRY AIR WITH RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...COMBINED WITH DRY FUELS AND BREEZY WINDS OF 15 TO 25 MPH WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THROUGH THE AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ SJOHNSON
1 follow-up statement
000 WWUS84 KAMA 072124 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 324 PM CST SUN DEC 7 2008 ...RED FLAG WARNING THIS AFTERNOON FOR SOUTHWESTERN PORTIONS OF THE TEXAS PANHANDLE... .BREEZY SOUTHWEST WINDS AHEAD OF A TROUGH WILL ALLOW TEMPERATURES TO WARM TO WELL ABOVE NORMAL...COMBINED WITH THE DRY AIR IN PLACE WILL CAUSE CRITICAL FIRE WEATHER CONDITIONS. TXZ011-012-016-017-080000- /O.CON.KAMA.FW.W.0041.000000T0000Z-081208T0000Z/ OLDHAM-POTTER-DEAF SMITH-RANDALL- 324 PM CST SUN DEC 7 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT FOR THE SOUTHWESTERN TEXAS PANHANDLE UNTIL 6 PM CST THIS AFTERNOON. DRY AIR WITH RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...COMBINED WITH DRY FUELS AND BREEZY WINDS OF 15 TO 25 MPH WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THROUGH THE AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ SJOHNSON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Dec 7, 11:11 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Dec 7, 11:11 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1111 AM CST SUN DEC 7 2008 .AVIATION... FOR THE 18Z TAFS...SOUTHWESTERLY WINDS OVER KAMA AND KGUY WILL BE BREEZY THROUGH THE AFTERNOON...WHILE WINDS WILL BE LIGHTER AT KDHT DUE TO THE PROXIMITY OF KDHT TO THE TROUGH AXIS. AS THE SURFACE LOW DEEPENS AND DIGS CLOSER TO THE PANHANDLES...EXPECT INCREASING CLOUDS AND LOWERING CEILINGS THROUGH THE TAF PERIOD...THOUGH VFR CONDITIONS ARE EXPECTED. LOOKING AHEAD...THE FIRST CHANCES OF PRECIPITATION...STARTING OFF AS RAIN...WILL COME TOMORROW AFTERNOON. RAIN IS EXPECTED TO CHANGE OVER TO SNOW AS EARLY AS TOMORROW EVENING. WITH THE SNOW WE COULD SEE IFR AND POSSIBLY LIFR CONDITIONS. SFJ && .PREV DISCUSSION... /ISSUED 550 AM CST SUN DEC 7 2008/ AVIATION... SOUTHWEST WINDS WILL PREVAIL TODAY AS A SURFACE LOW PRESSURE DEVELOPS OVER THE EASTERN PLAINS OF COLORADO AND NEW MEXICO. CLOUDS...MAINLY HIGH LEVEL...WILL GRADUALLY INCREASE THROUGH THE FORECAST...SO VFR CONDITIONS WILL REMAIN. NUNEZ PREV DISCUSSION... /ISSUED 450 AM CST SUN DEC 7 2008/ DISCUSSION... FOCUS THIS MORNING CONTINUES TO REVOLVE AROUND WINTER WEATHER POTENTIAL ACROSS THE PANHANDLES MONDAY EVENING THROUGH TUESDAY. GOES WATER VAPOR IMAGERY INDICATES UPPER LOW OFF THE CALIFORNIA COAST STARTING TO HEAD TOWARD THE EAST. WITH THIS SYSTEM MOVING ACROSS SOUTHERN CALIFORNIA TODAY...ZONAL FLOW DEVELOPS ALOFT INDUCING THE SFC LEE TROUGH TO DEEPEN OVER EASTERN NEW MEXICO TODAY. INCREASING THICKNESSES AND LOW LEVEL WARM AIR ADVECTION ON SOUTHERLY SFC WINDS WILL LEAD TO TEMPS WARMING INTO THE 60S THIS AFTERNOON. WEATHER PATTERN BECOMES MORE ACTIVE MONDAY AS UPPER VORT MAX NEAR BRITISH COLUMBIA DIGS SOUTH AND AMPLIFIES AN UPPER TROUGH OVER THE ROCKIES. MEANWHILE SOUTHERN STREAM UPPER TROUGH MOVES INTO NEW MEXICO WHICH WHILE DOES NOT HAVE MUCH MOISTURE WITH IT...STRONG UVM ASSOCIATED WITH THIS SYSTEM WILL CAUSE MOISTURE TO INCREASE ACROSS THE SOUTHERN PLAINS. GIVEN INITIAL DRY LOW/MID LEVELS MONDAY...EXPECT ANY PRECIP TO HOLD OFF UNTIL THE LATER IN THE AFTERNOON IN THE FAR NORTHWEST WITH PRECIP CHANCES INCREASING THROUGH THE EVENING ACROSS THE REMAINDER OF THE AREA. ALTHOUGH CLOUDS WILL INCREASE AND THICKEN THROUGH THE DAY...MILD AIRMASS OVER THE AREA WILL RESULT IN ONE MORE DAY WITH HIGH TEMPS IN THE 60S ACROSS THE SOUTHERN TEXAS PANHANDLE WITH COOLER TEMPS FURTHER NORTH AS LEE SIDE TROUGH SLIDES EAST WITH WINDS TURNING TO THE NORTH. UPPER TROUGH DIGS FURTHER TO THE SOUTH MONDAY EVENING WHILE SFC LOW MOVES OVER THE TEXAS PANHANDLE. PARTIAL THICKNESSES INDICATE PRECIP STARTING OFF AS RAIN MONDAY EVENING BUT QUICKLY CHANGING TO SNOW ONCE A STRONG COLD FRONT PUSHES THROUGH THE PANHANDLES EARLY TUESDAY MORNING. FORECAST SOUNDINGS ALSO INDICATE SIGNIFICANT MOISTENING THROUGH THE DENDRITIC SNOW GROWTH LAYER WHICH WILL LEND ADDITIONAL CONFIDENCE TO SNOWFALL POTENTIAL ACROSS THE AREA. MODELS HAVE BACKED OFF SOME ON SNOW QPF AMOUNTS GIVEN THE FAIRLY QUICK PROGRESSION OF THIS SYSTEM AND DEFORMATION SNOW BAND SETTING UP EAST OF THE AREA TUESDAY BUT CAN SEE A TOTAL OF 1 TO 2 INCHES ACROSS MUCH OF THE AREA. SOME RAIN MAY MIX IN WITH THE SNOW TUESDAY AS TEMPS CLIMB ABOVE FREEZING IN SOME AREAS HOWEVER ANY PRECIP SHOULD END BY TUESDAY EVENING AS SYSTEM LIFTS TOWARD THE GREAT LAKES REGION. GIVEN ATTENTION TO MONDAY NIGHT/TUESDAY PERIOD...MADE ONLY SOME MINOR CHANGES TO THE EXTENDED. MEDIUM RANGE MODELS CONTINUE TO ADVERTISE SEVERAL COLD FRONTS PUSHING ACROSS THE SOUTHERN PLAINS HOWEVER WITH NOT MUCH MOISTURE AVAILABLE...RETAINED DRY FORECAST. TEMPS WILL GRADUALLY MODERATE WEDNESDAY ON BUT MODELS CONTINUE TO INDICATE POSSIBLE COLD AIR INTRUSION NEXT WEEKEND. CLK FIRE WEATHER... SFC LEE TROUGH WILL DEEPEN OVER EASTERN NEW MEXICO IN RESPONSE TO UPPER FLOW FLATTENING IN THE WAKE OF THE EASTERN U.S. TROUGH. AS THE SFC PRESSURE GRADIENT TIGHTENS THIS AFTERNOON OVER THE REGION...20 FOOT WINDS WILL INCREASE TO 10 TO 20 MPH. WITH WINDS OUT OF THE SOUTHWEST TODAY...TEMPS WILL WARM INTO THE 60S WHICH WILL ALLOW MINIMUM RELATIVE HUMIDITIES TO FALL TO AROUND 15 TO 20 PERCENT ALTHOUGH SOME AREAS IN THE EASTERN PORTION OF THE TEXAS PANHANDLE MAY DROP TO NEAR 10 PERCENT. MAIN QUESTION FOR TODAY IS IF THESE CONDITIONS WILL MEET RED FLAG WARNING CRITERIA. CURRENTLY THINKING CONDITIONS ARE RATHER BORDERLINE SINCE NOT EXPECTING SUSTAINED 20 MPH WINDS FOR THREE HOURS OR MORE. RELATIVE HUMIDITIES INCREASE ON MONDAY AS MOISTURE INCREASES ACROSS THE PANHANDLES IN ADVANCE OF A SIGNIFICANT UPPER TROUGH. GIVEN THIS SYSTEM WILL BRING A CHANCE OF RAIN/SNOW TO THE AREA MONDAY NIGHT AND TUESDAY...FIRE WEATHER CONCERNS WILL THEN BE LOW BEYOND TODAY. CLK && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/15
Hazardous weather outlook, Dec 7, 6:00 AM CST, 6 hours 31 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CST SUN DEC 7 2008 OKZ001>003-TXZ001>020-071900- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CST SUN DEC 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THE COMBINATION OF BRISK WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF SNOW OVER MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES ON MONDAY NIGHT THROUGH TUESDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE SOUTHERN PLAINS. SNOW ACCUMULATIONS OF ONE TO TWO INCHES ARE POSSIBLE. IN ADDITION...STRONG WINDS ON TUESDAY MAY CAUSE AREAS OF BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NUNEZ
Nearby
Red Flag Warnings in Texas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.